Which medications cause first-degree atrioventricular (AV) block?

Updated: Jan 06, 2020
  • Author: Jamshid Alaeddini, MD, FACC, FHRS; Chief Editor: Jose M Dizon, MD  more...
  • Print
Answer

Drugs that most commonly cause first-degree AV block include the following:

  • Class Ia antiarrhythmics (eg, quinidine, procainamide, disopyramide)

  • Class Ic antiarrhythmics (eg, flecainide, encainide, propafenone)

  • Class II antiarrhythmics (beta-blockers)

  • Class III antiarrhythmics (eg, amiodarone, sotalol, dofetilide, ibutilide)

  • Class IV antiarrhythmics (calcium channel blockers)

  • Digoxin or other cardiac glycosides

  • Magnesium

Although first-degree AV block is not an absolute contraindication for administration of drugs such as calcium channel blockers, beta-blockers, digoxin, and amiodarone, extreme caution should be exercised in the use of these medications in patients with first-degree AV block. Exposure to these drugs increases the risk of developing higher-degree AV block.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!